We report a self-limited nodal-based clinically benign proliferation of T-cells developing in a patient with psoriasis treated concurrently with the TNFα inhibitor etanercept and the anti-CD11a antibody efalizumab. To avoid the unnecessary use of anti-lymphoma chemotherapy, it is important to recognize that these entities do not behave in a malignant fashion. Our case is difficult to categorize on the basis of the histopathologic findings alone. The lymph node had several hallmarks of malignancy, including diffuse effacement of the normal nodal architecture and obliteration of the sinuses. Although a phenotypically abnormal T-cell population was not identified by flow cytometry or immunohistochemistry, this does not rule out the possibility of a peripheral T-cell lymphoma, some cases of which show normal immunophenotypes. Although PCR-based T-cell receptor gene rearrangement studies are sometimes employed in an effort to assess clonality in cases of suspected T-cell lymphomas, the presence of a clonal result is not diagnostic of malignancy, and may be seen in a variety of benign conditions. For this reason, and because the symptoms ameliorated following cessation of therapy, suggesting a benign condition, we did not perform gene rearrangement studies. The identification of other cell types besides lymphocytes in the infiltrate also does not exclude a malignant lymphoma. In fact, a heterogeneous background population is often identified in lymph nodes involved by T-lineage lymphomas. The development of lymphadenopathy after combining anti-TNF and anti-CD11a therapy and the prompt resolution of symptoms after their discontinuation, followed by lack of recurrence with using anti-TNF therapy alone, suggests that these drugs caused or facilitated the development of this process. Furthermore, the complete resolution of symptoms without the use of chemotherapy suggests that this lymphoproliferative disorder to clinically similar to disorders occurring in other immunocompromised patient populations.
Lymphoproliferative disorders occurring in the immunosuppressed/immunocompromised population share many characteristics and have been classified as "immunodeficiency associated lymphoproliferative disorders" in the World Health Organization Classification . Some cases, particularly in the post-transplant setting and in methotrexate-associated lymphoproliferative disorders, show a premalignant disease state with an antigen-stimulated polyclonal proliferation of lymphocytes (usually B-cells). Distinction of this premalignant phase of disease is important, particularly in immunosuppressed patients, since modulation of the patients' drug regimen often results in resolution of the disorder without the use of chemotherapy.
Psoriasis induces a relative immune deficient state and it is likely that the resulting loss of immune surveillance results in an increased incidence of lymphoma in this population [4, 5]. This tendency may be exacerbated by the use of immunosuppressant and immunomodulatory drugs such as methotrexate and the new biologic medications that further dysregulate the immune system.
Since the approval of TNFα inhibitors, there have been several reports of non-Hodgkin lymphoma arising in this background. The largest series included 18 patients treated with etanercept . Notably, two of these individuals had a history of psoriatic arthritis; their specific characteristics could not be extracted from the other cases due to the presentation of clinical information. Besides the above study of Brown et al, there is currently minimal other data regarding the risk of lymphoma in psoriatic patients. Adams et al reported a fatal aggressive cutaneous T-cell lymphoma developing 18 months after initiation of etanercept for psoriatic arthritis . Although less frequent, Hodgkin's and non-Hodgkin's lymphoma have also been reported in patients treated with efalizumab .
However, some lymphoid proliferations occurring in patients treated with biologics may be successfully treated without the use of antineoplastic regimens. T cell development and recruitment are facilitated by numerous cytokines including TNFα, which acts as a potent mediator of cell death in cells expressing its receptor . In this capacity TNFα has important functions in inflammation and host antitumoral responses. TNFα also interacts with a variety of other transiently expressed ligands such as CD30 and CD95 (FAS), which are expressed on numerous cell types including activated T cells . Thus, blocking TNFα would be expected to result in a dysregulation of these highly choreographed interactions, resulting in a non-malignant expansion of cells expressing TNF ligands, including activated T cells. Furthermore, when coupled with an anti-CD11a antibody these activated T-cells are excluded from the skin resulting in compartmentalization in the blood and likely lymph nodes. In fact, treatment with efalizumab results in a mean increase of white blood cell count, a doubling of mean lymphocyte counts and an increase in eosinophils counts due to decreased leukocyte adhesion to blood vessel walls and decreased trafficking from the vascular compartment to tissues. We postulate that these mechanisms are responsible for this patient's lymphoid proliferation. Therefore, during transition periods when overlapping these biologic therapies, clinicians should be aware of the potentiating side effects, which could result in transient lymphadenopathy simulating a malignant lymphoproliferative disorder.